Kentucky, 2015

Heavy Rain in Kentucky, November 27 to 28, 2015

November 27 to 28, 2015 · NWS PAH · 4 events in 4 counties and zones

A moist southwest wind flow ahead of a very slow-moving cold front resulted in moderate to occasionally heavy rain. Even though the duration of the rain was rather long, rainfall rates were just low enough that major flooding problems were not reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A moist southwest wind flow ahead of a very slow-moving cold front resulted in moderate to occasionally heavy rain. Even though the duration of the rain was rather long, rainfall rates were just low enough that major flooding problems were not reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 27, 5:26 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Nov 27, 5:26 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Paducah KY
526 PM CST FRI NOV 27 2015

.UPDATE...
Issued at 526 PM CST FRI NOV 27 2015

Updated the aviation discussion for the 00Z TAF issuance.

&&

.SHORT TERM...(This evening through Sunday Night)
Issued at 255 PM CST FRI NOV 27 2015

Solid area of rain has been streaming over southeast Missouri and
southern Illinois most of the day, and is finally beginning to
push eastward into west Kentucky and southwest Indiana. Rainfall
rates have generally be under a tenth of an inch per hour, but
rates are beginning to increase over the watch area. An area of
heavier rain pushing northeast out of the northeast Arkansas will
help increase rain rates and push the steadier rains eastward
through the entire area heading into the early evening.

The cold front is oriented right along our northwest border
region, and is not moving fast at all. It is expected to slowly
push through the area this evening and then become stationary over
west Kentucky and southwest Indiana overnight. The 12Z NAM and GFS
both bring a weak surface wave along the boundary Saturday
morning, and then push the front east of our area in the early
afternoon after the low passes.

There should be an area of enhanced rainfall near the path of the
surface low late tonight and Saturday morning, and that should
mark the end of the heaviest rains. Therefore, will end the Flash
Flood Watch at 6 PM Saturday, rather than midnight. The slower
onset of the significant rains today coupled with the shorter
duration now advertised by the 12Z models has resulted in lower
QPF through Saturday. Still, much of southeast Missouri will see
2.5"-3.5" of rain before it tapers off Saturday.

The NCEP models are really drying out at least the northern third
of our region by Saturday evening and keeping it mostly dry
through Sunday night. However, the GEM and ECMWF keep QPF farther
north through the entire area. Decided to lower PoPs at least to
chance category along I-64. Would prefer to leave it that way
through Sunday and Sunday night, but will increase PoPs back to
likely levels for both periods to blend in with surrounding
forecasts. The NCEP models do not generate much precipitation over
the area Sunday night ahead of the larger upper low pushing east
out of the Rockies.

Used 3-hourly raw model temperatures and dewpoints tonight and
Saturday to capture the gradients about the cold front. Otherwise,
did not stray much from the consensus Saturday night through
Sunday night.

.LONG TERM...(Sunday night through Friday)
Issued at 255 PM CST FRI NOV 27 2015

Little measurable precipitation (0.10"-0.35") is forecast for the
end of the weekend precipitation event from Monday through early
Tuesday morning across the WFO PAH forecast area. The remainder of
the forecast period remains dry.

The further south position and trajectory of the frontal zone,
advertised by the deterministic GFS guidance last Thursday has come
full circle. Kept the regional model blend rain amounts (QPF) in
place, with a slight emphasis toward a GFS/ECMWF/SREF deterministic
guidance in the generation of the PoP, weather, dewpoints,
temperatures, sky cover, and winds.

With the ejection of the Western U.S. closed low to the Great Lakes
on Tuesday, the upper level pattern will become composed of highly
amplified and disjointed (split flow?) shortwaves from Tuesday to
just beyond the end of this forecast period. The next weather system
will not likely impact most of the region until December 7th or 8th.
The deterministic GFS makes this system dynamic, so it may bring a
variety of weather (some significant?).

&&

.AVIATION...
Issued at 526 PM CST FRI NOV 27 2015

With the slow passage of a frontal boundary, cigs and/or vsbys at
all sites will become IFR/LIFR through the period, however there
might be a slight improvement toward the end of the period (last
4-6 hours). Southeast winds AOB 10 knots will veer around to the
northwest to north AOB 10 knots in the wake of the frontal
passage.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Saturday afternoon for ILZ080-084-088-
     092-093.

MO...Flash Flood Watch through Saturday afternoon for MOZ076-086-087-
     100-107>112-114.

IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM/FIRE WX...Smith
AVIATION...JP
Hazardous weather outlook, Nov 27, 3:11 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CST FRI NOV 27 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
311 PM CST FRI NOV 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH GOES INTO EFFECT THIS EVENING AND INCLUDES ALL
OF SOUTHEAST MISSOURI AND A SMALL PART OF SOUTHERN ILLINOIS. REFER
TO THE WATCH PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLASH FLOOD WATCH WILL CONTINUE THROUGH SATURDAY AFTERNOON FOR
ALL OF SOUTHEAST MISSOURI AND A SMALL PART OF SOUTHERN ILLINOIS.
REFER TO THE WATCH PRODUCT FOR DETAILS. LOWER...BUT DECENT RAIN
TOTALS ARE EXPECTED ELSEWHERE. SOME ISOLATED INSTANCES OF MINOR
FLOODING CANNOT BE COMPLETELY RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY FLOODING THEY ENCOUNTER TONIGHT AND
SATURDAY. REPORTS OF HEAVY RAINFALL WOULD ALSO BE APPRECIATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain. Local standard time, as filed.

Heavy Rain, Calloway

When
November 27, 8:00 PM CST to November 28, 8:00 PM CST
Where
Calloway County, Murray
Reported by
Department of Highways
Coordinates
36.620, -88.320

The co-operative observer at Murray measured 2.80 inches of rain within 48 hours. Some water was over a couple of state highways in Calloway County, but there were no closures or stranded motorists. Road crews placed signs to advise of water over the road.

Heavy Rain, McCracken

When
November 27, 8:00 PM CST to November 28, 8:00 PM CST
Where
McCracken County, (Pah)barkley Arpt Pa to 1.22 mi SSW of Oaks
Reported by
ASOS
Coordinates
37.070, -88.770

The automated rain gage at the Paducah National Weather Service office measured 2.20 inches in 48 hours. South of Reidland, Kentucky Highway 1255 was closed due to high water from the 1 to 2 mile markers. This is a very lightly-travelled road that frequently is covered by water when the Clarks River is high.

Heavy Rain, Hickman

When
November 27, 8:00 PM CST to November 28, 8:00 PM CST
Where
Hickman County, 2.02 mi SSW of Beulah to 1.88 mi NE of Croley
Reported by
Department of Highways
Coordinates
36.745, -88.868

Water was over a couple of typical problem spots on state highways, including Highways 307 and 58. Signs were posted for motorists, and flagmen were deployed to slow down traffic.

Heavy Rain, Marshall

When
November 27, 8:00 PM CST to November 28, 8:00 PM CST
Where
Marshall County, Benton to 3.36 mi WNW of Scale
Reported by
Broadcast Media
Coordinates
36.870, -88.350

Kentucky Highway 1462 and Milliken Mills Road were closed due to water over the road. These roads are in bottomland flood plain along the Clarks River.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604526, 604527, 604528, 604531.